Alert archive / New York / Gale Warnings in 2019

Gale Warning 23, NWS New York, NY

October 30, 2019

NWS New York, NY issued this gale warning at Oct 30, 2019, 3:45 PM EDT. It took effect at Oct 31, 2019, 6:00 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2019, 3:45 PM EDT (19:45 UTC)
In effect from
Oct 31, 2019, 6:00 PM EDT
Expired
Nov 1, 2019, 12:00 PM EDT
In force
18 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Oct 30, 2:12 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 30, 2:12 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
212 PM EDT Wed Oct 30 2019

.SYNOPSIS...
Weak low pressure remains just offshore of the Delmarva today.
Another low approaches from the southwest tonight through
Thursday. A strong cold front associated with the low will
approach and then move across Thursday night, followed by high
pressure into Saturday. A weak cold front will move across
Saturday night while low pressure passes well to the southeast.
High pressure will return for Sunday through Monday night, then
pass east on Tuesday as another frontal system approaches from
the west.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast is mostly on track. Adjusted high temps downward
by a degree or two in most areas due to latest trends.

A weak surface low slowly drifts north of Delmarva today with
low level moisture remaining trapped under a subsidence
inversion. Periods of light rain and drizzle will continue
through the day with low level thermal forcing and as vort
maxes move into the region on the upper southwest flow. The low
weakens late in the day along with the low level inversion as
heights begin to fall and the ridge moves east ahead of a
longwave trough moving into the central and southern plains. By
the afternoon the precipitation may even end and become more
showery.

Temperatures remain a little above normal, and there will not
be much variability across the forecast area under the cloud
cover.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight through Thursday the longwave trough will be slowly
approaching as deep ridging remains over the north Atlantic. The
surface low will be moving out of the Gulf coast states into the
Tennessee Valley and into the Great Lakes region Thursday. Weak
warm advection will be on going tonight through Thursday.
Moisture will be increasing at all levels Wednesday night so
precipitation will become likely. There will be little
destabilization and little CAPE at the surface or elevated, so
will not be mentioning thunder. An increasing low level jet
could enhance rainfall Thursday afternoon, especially inland as
thermal forcing also shifts inland. Despite cloud cover
temperatures will rise ti well above normal for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Deterministic model guidance in close agreement into early next
week, so a multi-model blend used for much of the period. We
begin quite unsettled as a large upper trough becomes negatively
tilted as it swings eastward, with a sharp cold frontal
boundary passing through Thu night and accompanied by a narrow
band of low-topped convection. Guidance has trended toward a
more unstable scenario aloft, and given this plus strong forced
ascent with the band have added slight chance of thunder. Strong
S winds expected prior to fropa especially at the coast as an
LLJ passes overhead, and both sustained winds and gusts could
flirt with advy criteria especially the south shore and east end
of Long Island. Strong W winds could also occur with the band
of convection at fropa and afterward into Fri morning, as models
depict quite a westerly push given the very sharp frontal
boundary, also largest post-frontal pressure rises aimed right
at the area and strong low level CAA implying good downward
motion and good potential for mixing of stronger winds to the
sfc. A sharp temp drop also expected, with evening temps in the
upper 60s to near 70 dropping quickly into the 50s after fropa,
and not recovering much daytime Fri.

Dry/cool conditions should last into early next week, with a
reinforcing dry cold fropa Sat night, whose mid level shortwave
should also kick a developing offshore wave of low pressure and
keep it out to sea. High pressure follows for Sunday through Mon
night, then passes E on Tue as the next frontal system arrives.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A warm front develops over the region today, and passes north of
the area on Thursday.

Mainly IFR or lower is expected this afternoon, with pockets of
light rain and drizzle. There is a chance that some breaks to
MVFR are possible, especially north of the NYC airports.

IFR or lower tonight with periods of rain/drizzle. The rain
becomes steadier/heavier at times Thursday, especially north of
the NYC terminals, then transitions to showery again after 18Z.

Light winds through this evening, then speeds increase on
Thursday, with LLWS overspreading the region as well. Wind
direction will be variable through this evening, but then begins
to tend to the south as speeds increase on Thursday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely for ceilings and
visibility. Variability in wind direction can be expected
through this evening.

KLGA TAF Comments: Amendments likely for ceilings and
visibility. Winds may remain northeast into this evening.

KEWR TAF Comments: Amendments likely for ceilings and
visibility.

KTEB TAF Comments: Amendments likely for ceilings and
visibility.

KHPN TAF Comments: Amendments likely for ceilings and
visibility.

KISP TAF Comments: Amendments likely for ceilings and
visibility.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Rest of Thursday...LLWS. Mainly IFR or lower. Wind gusts
around 40kt possible. Wind direction shifts behind a cold front
late.
.Friday...Becoming VFR win west winds gusting to around 35kt.
.Saturday...VFR with light winds.
.Sunday...VFR with northwest winds gusting to around 20kt.
.Monday...VFR with southerly winds developing.

&&

.MARINE...
Winds and seas will remain below SCA levels today and tonight.
Then with a southerly flow increasing ahead of a strong cold
front ocean seas will be building to SCA levels Thursday morning
into the afternoon. In addition wind gusts will be near 25 kt
across all the forecast waters late Thursday morning through the
afternoon. Therefore, a small craft advisory has been issued for
all the forecast waters.

Gale watch issued for all waters Thu night, and for the ocean
waters daytime Fri. Southerly LLJ passing overhead Thu night
ahead of an approaching cold front and post-frontal cold fropa
suggest good potential for wind gusts 35-40 kt. Ocean seas per
blend of NWPS and WaveWatch could reach 13-15 ft on the ocean,
and 5-7 ft on the eastern Sound. SCA conds expected on the non-
ocean waters daytime Fri, with perhaps a few gusts up to 35 kt
on NY Harbor. Winds and seas should subside further Fri night,
with SCA conds confined to the ocean waters.

After cold fropa Sat night, could see SCA conds on NY Harbor
and the ocean waters, with winds gusting up to 25 kt.

&&

.HYDROLOGY...
Rainfall amounts through today will be light with generally less
than one tenth of an inch.

Rainfall amounts from tonight into Thu night will range from
0.5 to 1.5 inches, with locally higher amounts closer to 2
inches. The highest rainfall amounts will be across the Lower
Hudson Valley, Northeast NJ and SW Connecticut. Urban and poor
drainage flooding is possible, with clogged storm drains due to
fallen leaves complicating matters in spots.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are running high due to recent new moon and
easterly fetch and lingering easterly swells.

Forecast water levels with tonight's high tide are expected to
remain below minor benchmarks.

The next cycle of concern is for Thursday morning. Tidal
departures of 0.5 ft to 1 ft will result in minor coastal
flooding across the south shore bays and localized minor coastal
flooding in the lower New York Harbor and in the western long
island sound along the CT coast. A coastal flood headlines have
been issued for Thursday morning.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is operating
at reduced power until further notice.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory from 8 AM to 1 PM EDT Thursday for
     NYZ178-179.
NJ...None.
MARINE...Gale Watch from Thursday evening through late Thursday night
     for ANZ330-335-338-340-345.
     Small Craft Advisory from 11 AM to 6 PM EDT Thursday for
     ANZ330-335-338-340-345-350-353-355.
     Gale Watch from Thursday evening through Friday afternoon for
     ANZ350-353-355.

&&

SYNOPSIS...Goodman/19
NEAR TERM...JC/19
SHORT TERM...19
LONG TERM...Goodman
AVIATION...
MARINE...Goodman/19
HYDROLOGY...Goodman/19
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Oct 30, 12:06 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1206 PM EDT Wed Oct 30 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-302200-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1206 PM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-355-302200-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1206 PM EDT Wed Oct 30 2019

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-302200-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1206 PM EDT Wed Oct 30 2019

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:03 AM EDTGale WatchOKX12 hr
Oct 30, 4:03 AM EDTSmall Craft AdvisoryOKX38 hr
Oct 30, 5:14 AM EDTCoastal Flood AdvisoryOKXNassau, Queens7 hr
Oct 30, 7:53 AM EDTMarine Dense Fog AdvisoryOKX3 hr
Oct 30, 2:10 PM EDTCoastal Flood StatementOKXKings, Richmond, Westchester16 hr
Oct 30, 2:10 PM EDTCoastal Flood AdvisoryOKXNassau, Queens23 hr
Oct 30, 4:04 PM EDTWind AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more44 hr

Nearby

Gale Warnings in New York, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.